SAN DIEGO, CA—Isoniazid treatment for latent tuberculosis infection (LTBI) in patients with rheumatoid arthritis (RA) who started TNF inhibitors is associated with the occurrence of liver function abnormality, according to investigators at the 2013 ACR/ARHP Annual Meeting.
The potential for hepatotoxicity of isoniazid has been a concern in RA patients treated with DMARDs, including methotrexate. However, there is a lack of safety data regarding the effect of isoniazid for patients with RA on the persistency of TNF inhibitors.
Yoon-Kyoung Sung, MD, MPH, PhD, from the Department of Rheumatology, Hanyang University Hospital for Rheumatic Diseases, Seoul, South Korea, and colleagues studied the safety of isoniazid for LTBI and its effect on the persistency of TNF inhibitors. The team extracted data from medical records of patients with RA who had been treated with TNF inhibitors from December 2000–November 2011.
A total of 312 patients aged ≥18 years were enrolled in this study, of which 96 patients (30.8%) were taking isoniazid treatment for LTBI. The occurrences of liver function abnormality were evaluated in both patients with and without INH treatment. The Kaplan-Meier curve and Cox proportional hazard analysis were applied to evaluate its impact on persistency of TNF inhibitors.
Demographic and clinical features were similar between the groups with and without liver function abnormality with the exception of concomitant use of methotrexate (69.2% in those with abnormality vs. 84.3% without abnormality; P=0.04), and there were more females in the group without abnormality (87.9% vs. 66.7%; P=0.001).
Among patients with RA using TNF inhibitors, liver function abnormality was associated with male gender and INH prophylaxis. “In multivariate logistic model, INH prophylaxis and high disease activity were independently associated with the occurrence of liver function abnormality during TNF inhibitor treatment,” they found. The adjusted hazard ratio (HR) for INH chemoprophylaxis on occurrence of liver function abnormality was 3.06 (95% CI 1.42–6.59).
They found that methotrexate was less commonly used in patients with liver function abnormality. “Although we could not investigate previous history of liver function abnormality by methotrexate, patients with RA who stopped methotrexate due to any side effect can be a risk group of liver function abnormality by INH use.”
The persistence rate of TNF inhibitors over 5 years was similar between the groups with and without isoniazid treatment (49.4% vs. 54.6%; P=0.79; HR 0.98 [95% CI 0.92–1.04]. Also, isoniazid treatment for LTBI was not associated with discontinuation of TNF inhibitors in the Cox proportional hazard model.
Isoniazid treatment for LTBI in patients initiated on TNF inhibitors is associated with liver function abnormality; however, “it does not affect the persistency of TNF inhibitors,” concluded Dr. Sung.